AK Public Health Alert Network:Increase in Heroin Overdose Emergency Department Visits — Alaska, 2021

The following message was sent to you through the Alaska Public Health Alert Network (AK PHAN). Please share this information with others who may be interested.    

Note: Contact information for the Alaska Section of Epidemiology can be found at the end of this message. 

 

Alaska Public Health Alert

 

Increase in Heroin Overdose Emergency Department Visits — Alaska, 2021

June 7, 2021

 

Summary

Since March 2021, Alaska has experienced an increase in heroin-involved overdose emergency department (ED) visits. Compared to 2020, the average number of weekly ED overdose visits more than doubled from March 1 to May 29 (Figure). While ED overdose visits occurred in all regions of the State, the regions with the most substantial increases were Anchorage/Mat-Su, Southeast, and Gulf Coast. During March 1 through May 29, 2021, approximately 113 ED visits involved a heroin diagnosis; 70 (62%) of these patients were male, and the median age of patients was 34 years (range: 18–66 years). The purpose of this Health Alert Network message is to inform clinicians of the recent increase in heroin-involved overdose ED visits and provide information on how to prevent overdose and overdose deaths.2 

 

Figure. Heroin Overdoses by Week — Alaska, January 1, 2019 through May 16, 2021*

 

Sys Heroin OD

 

*Syndromic surveillance data are obtained from admission codes assigned at the time of an emergency department (ED) visit. The ultimate diagnosis for each patient may differ after exam and diagnostics; however, the goals of syndromic surveillance data are to look for trends and to give a timely early warning signal about health events to prompt action and attention.

 

While the reasons for this recent spike in heroin-involved overdose ED visits are not yet known, possibilities could include an increase in the supply, purity, or potency of available heroin. Other reasons may include reduced tolerance at the time of use and a change in the method of use (e.g., injection versus inhalation). Many heroin-involved overdoses also include additional substances, often unknown to the user, such as fentanyl and methamphetamine. Overdose can cause considerable adverse medical impacts in persons who do not receive timely administration of naloxone and prompt medical attention. It can take as little as 3 minutes for someone who overdoses to experience brain damage. People who survive overdose with brain injury may also develop kidney failure, heart complications, and neurological consequences. As Alaska Department of Health and Social Services (DHSS) health officials discern the reasons for this increase in heroin-associated overdose ED visits, the following recommendations will support the prevention of overdose and related harms.

 

 

Recommendations:[1][2]

    1. Counsel patients/clientele about the following:
      • The risks of co-use of and laced illicitly manufactured fentanyl with other drugs such as heroin, cocaine, and methamphetamine.
      • The risk of using drugs when alone and risk reduction strategies for those who they know use drugs. Having a friend or loved one check in on people who use drugs regularly, especially during use.
      • Importance of carrying naloxone, having it in the home, and knowing how to administer it. Multiple doses of naloxone may be needed for a single overdose event because of the potency of illicitly manufactured fentanyl and fentanyl analogs and that multiple doses of naloxone may be needed over time due to prolonged effects of opioids in some cases
    2. Increase access to overdose prevention tools:
      • Become a DHSS Project HOPE Overdose Response Program (ORP) and provide the list of ORPs to be a point of naloxone distribution and education in your community. Contact projecthope@alaska.gov to find out more. Naloxone kits are complimentary of SOA DHSS.
      • Prescribe, co-prescribe, or distribute naloxone to persons a) with a prior history of overdose, b) with opioid use disorder, c) using illicit opioids and other drugs that might be mixed with illicitly manufactured fentanyl, d) who are on high morphine milligram equivalents of prescription opioids, f) those receiving opioids and benzodiazepines, and g) people who use drugs following periods of abstinence and during transitions where opioid tolerance may have waned.
      • Become trained on the use of fentanyl test strips and distribute to those who use substances that may be mixed with illicit fentanyl. Email projecthope@alaska.gov for complimentary fentanyl test strips.
    3. Expand immediate access to screening, referral, linkage to care, and treatment
      • Provide medication assisted treatment (MAT) initiation and continued access to treatment.
      • Integrate screening, referral, and linkage to care for those you serve, with a particular emphasis on using peer-support specialists; this includes emergency departments, emergency responders, primary care providers, and community-based organizations.

 

 

Resources for preventing overdose and overdose death

 

1. Understand overdose and expand overdose awareness

2. Prevent Overdose and Overdose Death

3. Expand immediate access to screening, referral, linkage to care, and treatment

  • www.treatmentconnection.com -- this site will help you find Alaska agencies providing substance use disorder treatment with real-time availability
  • Findtreatment.samhsa.gov -- this site has a list of providers throughout Alaska. SAMHSA has a national helpline available 24/7 to assist with finding behavioral health support or substance use management, 800-662-HELP (4357).

 

 

 

When technical difficulties resolve with the DHSS website, please review www.opioids.alaska.gov and http://dhss.alaska.gov/dbh/ for more information. Please also visit www.cdc.gov/drugoverdose.

 

 


[1] Note: Many of the recommendations provided below are original recommendations from CDC Health Advisory: Increase in Fatal Drug Overdoses Across the United States Driven by Synthetic Opioids Before and During the COVID-19 Pandemic - https://emergency.cdc.gov/han/2020/han00438.asp

 

[2] Definition of those who are at risk of overdose:

People at risk of overdose include: people who use, misuse, and/or are dependent or addicted to opioids (including prescriptions, heroin, and/or fentanyl); psychostimulants such as methamphetamine or cocaine; counterfeit pills; or these substances in combination with other sedating substances such as alcohol, benzodiazepines, or tranquilizers.

 

 

 

You are subscribed to the AK Public Health Alert Network for the Alaska Department of Health and Social Services. This information has recently been updated, and is now available.